Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 12, NWS Dodge City, KS

March 5, 200918 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Mar 5, 2009, 10:53 AM CST for 18 counties in Kansas. It took effect at Mar 5, 2009, 11:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2009, 10:53 AM CST (16:53 UTC)
In effect from
Mar 5, 2009, 11:00 AM CST
Expired
Mar 5, 2009, 3:37 PM CST
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5046 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 051653
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1053 AM CST THU MAR 5 2009

...GUSTY WEST WINDS EXPECTED TODAY...

.GUSTY WINDS OVER COLORADO WILL SWEEP ACROSS WESTERN KANSAS TODAY.

KSZ030-043>045-061>064-074>078-084>088-060100-
/O.NEW.KDDC.WI.Y.0012.090305T1700Z-090306T0100Z/
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JETMORE...HANSTON...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...ELKHART...RICHFIELD...HUGOTON...MOSCOW...
LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA
1053 AM CST THU MAR 5 2009 /953 AM MST THU MAR 5 2009/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING. 

GUSTY WEST WINDS HAVE ALREADY DEVELOPED OVER COLORADO AND WILL
SWEEP ACROSS PARTS OF WESTERN KANSAS TODAY. SUSTAINED WINDS OF 25
TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED BY EARLY AFTERNOON.
WITH CONTINUED DRY WEATHER, THESE WINDS WILL CREATE AREAS OF
BLOWING DUST. WINDS WILL QUICKLY DROP BELOW ADVISORY CRITERIA
AFTER THE SUN SETS THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

WRIGHT
1 follow-up statement
000 
WWUS73 KDDC 052137
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CST THU MAR 5 2009

...WINDS BELOW ADVISORY CRITERIA...

.WINDS WILL STAY BELOW ADVISORY CRITERIA ACROSS SOUTHWEST KANSAS
THIS EVENING AS CLOUDINESS HAS PREVENTED STRONGER WINDS.

KSZ030-043>045-061>064-074>078-084>088-052245-
/O.CAN.KDDC.WI.Y.0012.000000T0000Z-090306T0100Z/
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JETMORE...HANSTON...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...ELKHART...RICHFIELD...HUGOTON...MOSCOW...
LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA
337 PM CST THU MAR 5 2009 /237 PM MST THU MAR 5 2009/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
ADVISORY. 

WINDS WERE JUST BELOW ADVISORY CRITERIA ACROSS FAR WESTERN AND FAR
SOUTHWEST KANSAS AND WILL REMAIN BELOW ADVISORY CRITERIA THIS
EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Mar 5, 5:02 AM CST, 5 hours 51 minutes earlier.

Area forecast discussion, Mar 5, 5:02 AM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
502 AM CST THU MAR 5 2009

.UPDATE...

.AVIATION...12Z TAFS
GUSTY WINDS WILL DEVELOP BY LATE MORNING AS 30-40KT WINDS ALOFT
BEGIN TO MIX DOWN TO THE SFC. SUSTAINED WINDS OF 20 TO 30 MPH WITH
GUSTS AS HIGH AS 40 MPH CAN BE EXPECTED ACROSS SOUTHWEST KANSAS
THROUGH MID TO LATE AFTERNOON. TONIGHT A COLD FRONT WILL MOVE
SOUTH ACROSS WRN KS ALLOWING THE WINDS TO SHIFT FROM W/SW TO THE
NORTH.

&&

.PREV DISCUSSION... /ISSUED 258 AM CST THU MAR 5 2009/

DISCUSSION...

DAYS 1-2...

OVERALL VERY LITTLE CHANGE HAS BEEN MADE TO THE FORECAST FOR THE
FIRST 48 HOURS WITH CRITICAL FIRE WEATHER CONDITIONS CONTINUING TO BE
EXPECTED.

A VERY WARM AIRMASS IS IN PLACE FOR EARLY MARCH ACROSS THE HIGH
PLAINS REGION. THE UPPER AIR PATTERN WAS CHARACTERIZED BY A BROAD
RIDGE POSITIVELY TILTED FROM THE SOUTHERN PLAINS INTO THE UPPER
MIDWEST. DEEP WARM AIR EXTENDED FROM AROUND THE 850 LEVEL TO AROUND
700 MB WELL INTO THE NORTHERN GREAT PLAINS.

TROUGHING IN THE LOWER TROPOSPHERE ACROSS THE HIGH PLAINS OF MONTANA
AND WYOMING SHOULD HELP CREATE BROAD AND WEAK SURFACE LOW PRESSURE ACROSS
THE CENTRAL PLAINS. THE STRONGER 850 JET SEGMENT ACROSS SOUTH
CENTRAL KANSAS LAST NIGHT WILL HAVE SHIFTED FARTHER EAST TODAY, SO
AT THIS TIME DO NOT HAVE HIGH ENOUGH CONFIDENCE TO ISSUE A WIND
ADVISORY ACROSS OUR SOUTH CENTRAL AND SOUTHEAST CWA. HOWEVER DEEP
MIXING WILL STILL BE STRONG ENOUGH TO SEE SOME GUSTS TO 25 KTS
THROUGH THE DAY WITH RELATIVE HUMIDITIES EASILY DROPPING BELOW 15
PERCENT CWA-WIDE.

THE RED FLAG WARNING WILL BE MAINTAINED THIS AFTERNOON. IN ADDITION
THERE IS PLENTY OF UNCERTAINTY ON FRIDAY AFTERNOON ON HOW THE WINDS
AND TEMPERATURE FIELDS WILL EXACTLY PAN OUT AFTER A WEAK BOUNDARY
SHIFTS SOUTH, WILL OPT TO LEAVE THE FIRE WEATHER WATCH ALONE. THE
BEST CHANCE FOR A POTENTIAL UPGRADE AT THIS POINT LOOKS TO BE ACROSS
THE WESTERN HALF OF THE CWA. THIS WILL BE MUCH MORE DIFFICULT LATER
TODAY. SOME OF THE MODEL OUTPUT ALSO INDICATES A GENERAL
MOISTENING OF THE BOUNDARY LAYER (INCREASING SFC DEW POINTS LATER IN
THE DAY, WHICH  IS ANOTHER PROBLEM) IT WILL CERTAINLY BE MORE OF A
STRUGGLE TO REACH RELATIVE HUMIDITIES BELOW THE 20 PERCENT MARK THAN
THURSDAY, EVEN WITH STRONGER EXPECTED WINDS. FRIDAY DOES LOOK
POTENTIALLY WARM AND BREEZY HOWEVER.

DAYS 3-7...

GFS AND CANADIAN THIS MORNING SHOWING RUN TO RUN CONSISTENCY WITH
RESPECT TO OUR COLD FRONT LOCATION ON SATURDAY AND THE TIMING OF
OUR NEXT PROGRESSIVE UPPER LVL TROF. GIVEN THIS THE PREVIOUS
FORECAST STILL LOOKS ON TRACK WITH THE BETTER OPPORTUNITY FOR PCPN
BEING IN OUR EAST LATE SAT/SAT PM. AS A RESULT WILL BE LEAVING THE
POPS AS IS FOR FOR NOW. AHEAD OF THE FRONT THE SFC-85H PROGGED
TEMPS BY BOTH THE GFS AND ECMWF STILL FAVORING FOR THE
UNSEASONABLY WARM WEATHER CONTINUING WHILE MORE SEASONAL TEMPS ARE
LIKELY IN OUR N/NNW. BASED ON THE WARM SAT MORNING TEMPERATURES,
MIXING POTENTIAL AND TIMING OF OUR COLD FRONT INITIAL THOUGHTS ARE
NOT TO DEVIATE FROM CURRENT FORECAST ON HIGHS IN OUR SOUTHERN CWA
BASED ON THE GFS/ECMWF 18-00Z TEMPS. BY SATURDAY AFTERNOON OUR
WINDS WILL BE APPROACHING ADVISORY CRITERIA IN THE WARM SECTOR AS
RELATIVE HUMIDITIES FALL BACK WELL INTO THE 20S. OUR SW CWA STILL
LIKELY TO HAVE THE LOWEST AFTERNOON RH BUT BASED ON SREF AND
GUIDANCE FOR DWPTS IN OUR SW CONFIDENCE IS STILL NOT HIGH ENOUGH
TO ISSUE A FIRE WATCH JUST YET.

85H TEMP TRENDS SUNDAY AND MONDAY NOT SUGGESTING MUCH IN THE WAY OF
A COOL DOWN AS DOWNSLOPE FLOW QUICKLY RETURNS TO THE WESTERN PLAINS
AND PRESSURES FALL ALONG THE LEE OF THE ROCKIES. TIMING OF OUR NEXT
COLD FRONT EARLY NEXT WEEK WILL BE A KEY TO TEMPERATURES IN OUR
NORTH MONDAY AFTERNOON. CONFIDENCE IS NOT HIGH ENOUGH TO FAVOR ONE
MODELS OVER ANOTHER SO WILL STAY WITH PERSISTENCE EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  86  40  74  45 /   0   0   0   0
GCK  83  38  75  42 /   0   0   0   0
EHA  82  42  75  40 /   0   0   0   0
LBL  85  41  77  43 /   0   0   0   0
HYS  84  36  70  43 /   0   0   0   0
P28  88  47  79  54 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON CST /11 AM MST/ TODAY TO 7 PM CST /6
PM MST/ THIS EVENING FOR KSZ030-031-043>046-061>066-074>081-
084>090.

FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR KSZ030-031-043>046-061>066-074>081-084>090.

&&
Hazardous weather outlook, Mar 5, 3:43 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
343 AM CST THU MAR 5 2009

KSZ030-031-043>046-061>066-074>081-084>090-060945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
343 AM CST THU MAR 5 2009 /243 AM MST THU MAR 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE TO THE 20 TO 30 MPH RANGE, WITH RELATIVE
HUMIDITIES FALLING BELOW 15 PERCENT THIS AFTERNOON. THIS
COMBINATION WILL CREATE EXTREME FIRE WEATHER CONDITIONS.
OUTDOOR BURNING IS STRONGLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXTREME FIRE WEATHER CONDITIONS, INCLUDING WINDS IN THE 20 TO 30
MPH RANGE, AND RELATIVE HUMIDITIES LESS THAN 15 PERCENT, ARE
AGAIN POSSIBLE FRIDAY AFTERNOON. THE BEST CHANCE FOR THESE
CONDITION OCCURRING, WILL BE WEST OF HIGHWAY 283.

CRITICAL FIRE WEATHER CONDITIONS ARE ALSO POSSIBLE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:20 PM CSTFire Weather WatchDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 18 more36 hr
Mar 5, 3:20 PM CSTRed Flag WarningDDCClark, Finney, Ford, Grant, Gray, Hamilton and 11 more29 hr

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.